roaccutane

We've Moved!

Our wonderful discussion forums have now moved to Facebook...

Click to join us in our HIGM ("Help I'm Getting Married") group!

ronnie21 Posts: 48
Hi all, Have been fighting with acne for about 15 years.....been on all sorts of meds over the years. Have been very stressed for the last year or so, and thats making my skin worse. Should I bite the bullet and ask my doc about roaccutane, and try get it sorted once and for all?? Its seriously starting to drag me down, and makes me very sad sometimes. Course, with the big day happening mid next year, this is making me more eager. What are your thoughts on roaccutane....... and will it all be extremely pricey??
Handymammy Posts: 1086
ronnie, I was put on roaccutane when I was about 17 for 3 months. I was told by doctor that 3 months was the longest I was allowed to be on it, as it is linked to severe depression. Anyway, my skn completely peeled off (like worst case of peeling after sunburn) but skin was great after for about 6 months or so. I don't want to be accused of scaremongering but I have now got severe reservations about this particular drug. I have heard a lot of stories about how depressed some people get after they have been on it. I had a very good friend how commited suicide a few years ago after a few years of depression- I had told her about roaccutane when we were in school and she was on it for a few years on and off. Anyway I am not saying there is any definate link but after hearing a few other stories I am very wary of it. In the UK a few years ago, the drug company who patent roaccutane had to add in their warning literature that it may cause suicidal tendencies and that cessation of the drug may not alleviate them. anyway, just thought I would lend my somewhat biased (but for good reason, I think) opinion on this drug. By the way, as far as I remember it was about £100 ten years ago for a months supply of drug......not sure what it is now. I have battled with bad skin since I was about 13 and its still not great. I have tried everything, and the pill (especially dianette) worked best. But I have never had clear skin or anything near it. I just have to accept the fact that I will never have good skin. getting dermologica facials until wedding every two weeks to hopefully help it for photos. Good luck with everything
excited_bride Posts: 68
Hi,
ronnie21 Posts: 48
Thanks girls. Im on Yasmine at the moment. I had been on it for a year before and decided at the end of the last Summer to come off it to give my system a break. My skin was ok up until just after xmas. It really went downhill then, and is has good-ish and horrendous days, its like a bloody yo-yo. I wake up wondering how many more spots Ill have :( I was on Dianette for 2 years before that, and that really worked wonders for my skin. Unfortunately, without realising it, I was a pure psycho for 2 years. My sis and friend advised that I come off it......and it was only when I was off it that I realised I hadnt cried myself to sleep in a while!!! I mean, how depressed did I get without even realising it!! So, for me, I wouldnt do that again in a fit, especially as Im stressed enough as it is these days. Before Dianette I was on a string of different precribed creams and antibiotics over the years, none of them made any difference whatsoever, to what was, at the time, severe acne. God, I seriously hope the doc can come up with another solution. Just so so so so so so so so so sick of it. Its awful how it affects people....
minnie08 Posts: 580
Hi ronnie21, I was on roaccutane when I was younger. I know ther are lots of bad stories going around it. It seems to affect people in different ways. I was very down about my skin before I went on it so when it suddenly started improving I was on a high. My brother was on it too and he also had great results. Your skin will get very dry but it's managable. Your GP cannot prescribe it for you. He/she will have to refer you to a consultant who will decide whether you can go on it. You would be monitored very closely while you are on it. You also have to go on the pill while you are on it as can be a danger to an unborn child. I think once your close friends and family know that your on it and you keep an eye on yourself for any changes in mood, you should be fine. I have to say it was the best thing I've ever done. I'd had bad skin since I was 13 and no confidence as a result. I never have problems with my skin anymore. Hope this helps
coolbride Posts: 63
Just saw your post and felt I had to reply. We have friends who have just spent the last number of years trying to get Roaccutane banned as their son committed suicide on it a number of years ago. Significant evidence they have had compiled from all over the world by leading experts, leads them to prove that the drug does cause severe depression. In fact, they recently successfully took action against an Irish Pharmaceutical company who distribute it and they WON!! From what I know of it, I would absolutely not recommend it - though I have no direct personal experience of it. Just thought you should know - if you are considering it, I would most definitely discuss it thoroughly with your Doctor. Good luck.
Tweetttee Posts: 60
ronnie, I've resisted replying to this post all day because I myself have never taken this medication. However, my best friend (more like a sister to me) took this medication for a prolonged period when she was in her early 20's. It changed her life for the better. She had severe acne and suffered for years with it...she would recommend the drug to people (she's a nurse) and said that the depressed feelings she had were as a result of the negative self image she had from having such bad acne. Like most people who suffer from acne she had been on everything (tetracycline topical lotions etc) Her acne was a stubborn case thus the extended period of treatment. We were room mates in college while she was on the treatment so I witnessed the side effects. Her most predominant side effects were dry, cracked lips she would go through a little blue thing of vaseline a day and she was more tired than normal also her skin would tear more easily. There were probably more side effects but they were the main ones. All in all though when it started to make a difference to her skin she became so much more confident. She said that she would have put up with the side effects for as long as necessary to clear up her face. Her acne was so severe prior to the roaccutane that she would go out with a baseball cap pulled low and her head down, not making eye contact with people.. I'm sad remembering it now 8 +years on... Anyway that is just one person's experience.. everyone reacts to medication differently. The other thing that she always said was that she had total trust and confidence in her dermatologist. She felt that they were in it together and that the dermatologist was not giving up on her patient until the acne was gone, even going against the recommended treatment time for roaccutane. She had to have blood work done regularly and was closely monitored. Her dermatologist is considered to be one of the best in the country I will pm you the name if you want. Sorry for the long post this was her experience and a decision that you have to make with your dermatologist.
booboo Posts: 622
Be very careful as it can cause sterility too.... My cousin was on it for years but had serious side effects.. They have now gone down the natural route with herbs etc..and he is looking great
Bridezilla07 Posts: 2237
Hi Ronnie - Firstly there is a lot of scaremongering about Roaccutane. After trying everything else on the market, I went on this drug for six months. I didn't suffer from very severe acne, it was just extremely stubborn. My GP referred me to an excellent dermatologist who prescribed Roac. I was very apprehensive and anxious from what I had heard and read. Plus, a friend of a friend killed himself while on this drug so naturally I had reasons to be anxious. What I would say at this point that it is so important to be monitored by a professional who knows about the drug throughout your treatment. It is also a very good idea for your family and friends to be aware of the side affects of the drug so that they too can look out for mood changes in you - my H2b was excellent. I can safely and thankfully say that I didn't suffer from depression whilst being treated. On one or two occassions I had a little cry but this was not ongoing (I think it was because I wasn't allowed to have a drink for six months :wink: ). It is most important to moisturise constantly. If you wear contact lenses, you may have to give them up while being treated. Carmex lip balm, eye drops and E45 cream went everwhere with me and I have to say, I flew through the treatment! I was even allowed to take a break from the treatment at Christmas so I could have a few festive drinks. My personal opinion would be go for it, get the treatment started and before you know it, you'll be finished it and have great skin as a result. You'll be wondering why you ever hesitated! If you have any questions, please do PM me and best of luck x
ronnie21 Posts: 48
well girls, thanks a million again for all the replies. Have made an appointment with my GP - not for another 2.5 weeks. But Im not going to think about it. As there are vastly differing opinions on it, I will not make a decision on it. At the end of the day, Ill listen to my doctor. I havent been with him long, but I trust him 110%. I think Ive swayed against it though, but as H2B says, forget about it til I see the doc. A million people could give me a million different opinions - and Id be no better off. Thats not to say I dont appreciate yer posts - they are what made me decide to talk to the doc first. Thanks Ladies. Youve helped greatly :)
1